Florida, 2008

Hail and Damaging Winds in Florida, July 25, 2008

July 25, 2008 · NWS JAX · 4 events in 3 counties and zones

A mean 1000-500 mb layer trough was offshore of the Florida Atlantic coast. Drier, northerly flow limited convection over coastal southeast Georiga, but high precipitable water values lingered over central Florida with values around 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mean 1000-500 mb layer trough was offshore of the Florida Atlantic coast. Drier, northerly flow limited convection over coastal southeast Georiga, but high precipitable water values lingered over central Florida with values around 2 inches. Modified sounding profiles indicated afternoon CAPEs of 3700 J/kg and enhanced the likelihood of strong winds in afternoon convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 25, 1:57 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 25, 1:57 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 PM EDT FRI JUL 25 2008

.SHORT TERM...NUMEROUS STORMS ARE ERUPTING ALONG THE SEABREEZE AND
EXISTING OUTFLOW BOUNDARIES FROM JAX TO SGJ AND ELSEWHERE SOUTH OF
I-10 SCATTERED STORMS ARE DEVELOPIING MAINLY ALONG THE GULF SEA
BREEZE AND BENEATH A MID LEVEL TROUGH THAT STRETCHES ACROSS NORTH
FL. A MID/UPPER RIDGE IS NW OF THE LOCAL AREA AND DRIER AIR HAS
FILTERED INTO GA COASTAL AREAS AND NASSAU COUNTY. LAPS ANALYSIS
PLACES MAX CAPE ALONG THE FL COAST AND THETA E RIDGE FROM
SUWANNEE VALLEY TO FLAGLER CO. MSAS ANALYSIS SHOWS LOW PRESSURE
OVER THE REGION AND RIDGE SOUTH TO OUR SOUTH. BY LATE AFTERNOON
AND THIS EVENING THE CONVECTION WILL BE INLAND ALONG THE I-75
CORRIDOR AND NWD ACRS INLAND SE GA. A WEAK SHORTWAVE DROPPING
SOUTH THRU GA WILL KEEP SCT STORMS OVER GA ZONES UNTIL LATE
EVENING.

THROUGH THE WEEKEND THE RIDGE ALOFT WILL DRIFT WEST AND A SERIES
OF SHORT WAVES WILL DIVE SOUTH INTO THE LOCAL AREA. MODELS SUGGEST
PRECIP WATER WILL BE NEAR 2 INCHES SAT/SUN. WITH SEA BREEZES
COMBINING WITH UPPER LEVEL DYNAMICS...HAVE KEPT WITH PREVIOUS
THINKING OF 40-60% CHANCE STORMS ON SATURDAY AND 60% SUNDAY FOR
ALL INLAND AREAS. BY MONDAY THE SURFACE FRONT IS EXPECTED TO SAG
INTO THE SOUTH GA WITH A MOIST SWLY FLOW HAVE GONE WITH 50% POPS
AREA WIDE. WARM HUMID CONDITIONS ARE ANTICIPATED WITH MINS IN
LOW/MID 70S AND MAX TEMPS IN LOW/MID 90S SATURDAY AND UPR 80S-LOW
90S SUN/MON WHICH IS A TAD BELOW NORMAL.

.LONG TERM...TUESDAY THROUGH FRIDAY...
THE GFS AND ECMWF ARE IN GENERAL AGREEMENT ON A MID LEVEL TROUGH
SETTLING ALONG THE NRN GULF COAST AND ALONG THE FL/GA BORDER
THROUGH THE PERIOD. AT TIMES GFS PROGS A 500 MB LOW OVER JAX. THE
PROXIMITY OF THIS TROUGH COMBINED WITH ADEQUATE MOISTURE...THE SEA
BREEZES AND DAYTIME INSTABILITY WILL BRING A HIGHER THAN NORMAL
CHANCE OF CONVECTION EACH DAY...WHICH MAY BE A BIT UNDERDONE
GIVEN THE FORCING ALOFT AND DEEP MOISTURE. THUS...AT THIS TIME IT
APPEARS JULY WILL GO DOWN AS ANOTHER ABOVE NORMAL PRECIP MONTH FOR
A COUPLE OF OUR ASOS SITES. TEMPS WILL BE CLOSE TO BELOW NORMAL.

&&

.AVIATION...
SCATTERED THUNDERSTORMS ALONG SEABREEZE WILL CONTINUE TO SHIFT
WEST AS SEABREEZE MAKES INROADS ACROSS THE PENINSULA OF FLORIDA.
MVFR CONDITIONS ARE EXPECTED IN AND AROUND THUNDERSTORMS.
CURRENTLY HAVE VCTS AT GNV BUT THUNDERSTORMS WILL BE MONITORED
THIS AFTERNOON AND WE MAY END UP NEEDING A TEMPO GROUP THERE
BEFORE THE DAY IS OVER. AFTER CONVECTION WINDS DOWN...VFR
CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF THE FORECAST.

&&

.MARINE...
WEAK PRESSURE PATTERN WILL CONTINUE TO KEEP WINDS AT 15
KNOTS OR LESS WITH SEAS MAINLY 1 TO 3 FEET. A FEW STORMS COULD FIRE
UP ALONG THE COAST EACH AFTERNOON WITH THE POTENTIAL FOR HEAVY
RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING NEAR THE SHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  93  73  92 /  30  40  30  50
SSI  76  88  76  88 /  20  30  30  40
JAX  72  91  73  90 /  20  40  30  50
SGJ  74  89  74  89 /  10  40  30  50
GNV  72  91  72  89 /  30  50  30  60
OCF  72  91  73  89 /  30  50  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/SHULER/
Hazardous weather outlook, Jul 25, 3:56 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 AM EDT FRI JUL 25 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-260845-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
456 AM EDT FRI JUL 25 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY
IN THE AFTERNOON AND EVENING. AN ISOLATED THUNDERSTORM THIS AFTERNOON
WILL BE CAPABLE OF PRODUCING DOWNBURSTS WINDS OF 50 TO 60 MPH...HAIL
AND FREQUENT LIGHTNING. THE BEST THUNDERSTORM CHANCES WILL BE OVER
INTERIOR NORTHEAST FLORIDA. SHOWERS AND STORMS WILL BE DRIFTING SOUTH
AROUND 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY WITH THE BEST
CHANCES ACROSS NORTHEAST FLORIDA. DUE TO INCREASING ATMOSPHERIC
MOISTURE AND UPPER LEVEL DISTURBANCES...SHOWER AND THUNDERSTORM
CHANCES WILL INCREASE FROM SUNDAY THROUGH WEDNESDAY. THE PRIMARY
CONCERNS WILL BE HEAVY RAINFALL...STRONG GUSTY WINDS...AND CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

In the hours before

Special weather statement, Jul 25, 1:57 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 PM EDT FRI JUL 25 2008

FLZ033-038-251945-
FLAGLER-ST. JOHNS-
257 PM EDT FRI JUL 25 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN FLAGLER
AND SOUTHEASTERN ST. JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 345 PM EDT...

AT 257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF PALM COAST...OR 7
MILES WEST OF MARINELAND...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PALM COAST AND ESPANOLA
THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jul 25, 2:01 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EDT FRI JUL 25 2008

FLZ037-040-251945-
MARION-PUTNAM-
301 PM EDT FRI JUL 25 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION AND SOUTHERN PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 345 PM EDT...

AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF SALT SPRINGS...
MOVING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND GEORGETOWN THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jul 25, 2:14 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 PM EDT FRI JUL 25 2008

FLZ035-252000-
GILCHRIST-
314 PM EDT FRI JUL 25 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN
GILCHRIST COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 400 PM EDT...

AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF TRENTON...MOVING
SOUTHEAST AT 5 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jul 25, 2:43 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT FRI JUL 25 2008

FLZ038-252030-
FLAGLER-
343 PM EDT FRI JUL 25 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN
FLAGLER COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 430 PM EDT...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF ESPANOLA...OR 7
MILES SOUTH OF BUNNELL...MOVING SOUTH AT 4 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ANDALUSIA THROUGH 430 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Local storm report, Jul 25, 3:04 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     ESPANOLA                29.51N 81.31W
07/25/2008                   FLAGLER            FL   EMERGENCY MNGR

            ONE TREE WAS REPORTED DOWN ON COUNTY ROAD 205 IN WESTERN
            FLAGLER COUNTY.

&&

DEESE
Special weather statement, Jul 25, 3:25 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT FRI JUL 25 2008

FLZ030-031-252115-
BRADFORD-UNION-
425 PM EDT FRI JUL 25 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN BRADFORD
AND SOUTHERN UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF DUKES...OR 4 MILES SOUTH
OF LAKE BUTLER...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND WORTHINGTON SPRINGS...LAKE BUTLER...DUKES...NEW
RIVER AND BROOKER THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE

The radar

The Jacksonville radar (KJAX), 89 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 25, 3:40 PM EST to 4:10 PM EST
Where
Union County, 0.45 mi WSW of Duke to 0.86 mi ENE of Duke
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.967, -82.407

Trees were blown down along State Road 231 east of Dukes and along State Road 121 and County Road 18.

Thunderstorm Wind, Alachua

When
July 25, 4:30 PM EST
Where
Alachua County, Grove Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.600, -82.150

A convenience store reported trees were blown down west of Hawthorne along Highway 20.

Hail, Alachua

When
July 25, 4:30 PM EST
Where
Alachua County, Grove Park
Measured
0.75 in hail
Reported by
Public
Coordinates
29.600, -82.150

Heavy Rain, Duval

When
July 25, 4:58 PM EST
Where
Duval County, 1.92 mi WNW of Cedar Hills
Reported by
Amateur Radio
Coordinates
30.280, -81.760

Flooding occurred due to poor drainage on 105th Street between Jammes and Blanding Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109737, 109739, 109742, 109735.